Tornadoes · United States · California · 2008
EF0 tornado, March Afb to Alessandro, California, May 22, 2008
From March Afb to Alessandro, this EF0 tornado ran 0.9 miles across Riverside County on May 22, 2008, touching down at 4:30 PM PDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 22, 2008
- Touchdown
- 4:30 PM PDT (23:30 UTC)
- Lifted
- 4:36 PM PDT (23:36 UTC)
- On the ground
- 6 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Riverside County
- Touchdown point
- 33.840, -117.230
- Lift-off point
- 33.836, -117.245
- Record number
- 0805221730-01
What the Weather Service recorded
A thunderstorm developed near Redlands around 3:30 PM and quickly became severe as it moved south-southwest toward Moreno Valley along the Elsinore Convergence Zone. This storm produced large swaths of hail, flash flooding, and at least four tornadoes.
Observations from KRIV indicate that this tornado touched down at 4:30 PM approximately four miles southeast of the March ARB and was on the ground for six minutes. No reports of damage were received and this tornado was rated EF-0 tornado. The exact path of this tornado is not known.
Photos and video of the EF-2 tornado all show a separate tornado occurring in its vicinity at the same time. Based on photographic evidence and eyewitness accounts, this separate tornado would be the third tornado produced by the storm. The exact path is not known, however several videos indicate that this tornado was just west of Interstate 215 in close proximity to the Riverside National Cemetery. No reports of damage were received and this tornado was rated EF-0.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:01 UTC | 19:49 UTC | Flash Flood Warning | SGX |
| 19:05 UTC | 19:45 UTC | Severe Thunderstorm Warning | SGX |
| 19:55 UTC | 22:00 UTC | Flash Flood Warning | SGX |
| 22:46 UTC | 23:30 UTC | Severe Thunderstorm Warning | SGX |
| 22:50 UTC | 00:15 UTC | Flash Flood Warning | SGX |
| 23:29 UTC | 00:15 UTC | Severe Thunderstorm Warning | SGX |
| 23:45 UTC | 00:00 UTC | Tornado Warning | SGX |
| 23:56 UTC | 00:30 UTC | Tornado Warning | SGX |
| 00:01 UTC | 01:30 UTC | Flash Flood Warning | SGX |
| 00:16 UTC | 00:45 UTC | Tornado Warning | SGX |
| 00:34 UTC | 01:00 UTC | Tornado Warning | SGX |
| 01:18 UTC | 02:45 UTC | Flash Flood Warning | SGX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the tornado touched down at May 22, 1:30 PM PDT, 3 hours earlier.
Area forecast discussion, May 22, 1:30 PM PDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT THU MAY 22 2008
.SYNOPSIS...
COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A
STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES.
THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS AT TIMES LATE THIS AFTERNOON THROUGH SUNDAY. THE
TROUGH OF LOW PRESSURE WILL BEGIN TO WEAKEN EARLY NEXT WEEK WITH
SLOW WARMING FOR INLAND AREAS AND A PERSISTENT DEEP MARINE LAYER
WEST OF THE MOUNTAINS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
MARINE LAYER DEEPENED TO NEARLY 5000 FEET THIS AFTERNOON IN RESPONSE
TO THE UPPER LOW PRESSURE SYSTEM MOVING INTO THE AREA FROM THE
NORTHEAST. NORTHWEST TO SOUTHEAST BAND OF SHOWERS AND THUNDERSTORMS
WAS MOVING SOUTH FROM RIVERSIDE COUNTY INTO NORTHERN SAN DIEGO
COUNTY AROUND NOON TODAY. THUNDERSTORMS IN THIS BAND WAS PRODUCING
PEA SIZE HAIL IN SOME PORTIONS OF SOUTHERN RIVERSIDE COUNTY.
UPPER LOW OVER THE GREAT BASIN CONTINUES TO DRIFT WESTWARD AND
SHOULD BE ALONG THE CALIFORNIA COAST OVER THE WEEKEND. MODELS DIFFER
ON WHERE THE LOW WILL END UP WITH THE NAM A LITTLE FURTHER SOUTH
NEAR POINT CONCEPTION WHERE AS THE GFS PLACES THE LOW FURTHER NORTH
NEAR THE BAY AREA. THIS LOW SHOULD DOMINATE THROUGH THE WEEKEND WITH
BELOW SEASONAL TEMPERATURES...SHOWERS AND THUNDERSTORMS ESPECIALLY
FOR THE MOUNTAINS AND SOME SNOW OVER THE HIGHER ELEVATIONS OF THE
MOUNTAINS.
THE GFS INDICATE THE UPPER LOW WILL DRIFT INLAND AND NORTHEAST NEXT
WEEK WITH RISING HEIGHTS ALONG WITH SOME WARMING OVER THE AREA.
TEMPERATURES SHOULD CLIMB BACK TO MORE SEASONAL BY THE MIDDLE OF
NEXT WEEK.
&&
.AVIATION...
222030Z...A LINE OF SHOWERS AND TSTORMS EXTENDING FROM ORANGE COUNTY
TO EL CENTRO WILL CONTINUE TO MOVE SOUTHWEST THIS AFTERNOON AND
DISSIPATE LATER THIS AFTERNOON. TSTORMS CAN PRODUCE SEVERE WEATHER.
THE MARINE LAYER CLOUD DECK WILL BE DISRUPTED AND LOW CLOUDS WILL BE
VARIABLE IN THE COASTAL BASIN WITH CEILINGS BETWEEN 2500-3500 FEET.
COLD AIR ALOFT WILL PRODUCE SOME SHOWERS AND A FEW TSTORMS TONIGHT
AND FRI MORNING ACROSS THE REGION...THEN CHANCES FOR SHOWERS AND
TSTORMS WILL GRADUALLY DECREASE THROUGH SAT.
&&
.MARINE...
222030Z...MIXED SWELL FROM THE SOUTH AND NORTHWEST WILL BRING LARGE
SURF TO THE BEACHES. SURF IS EXPECTED TO BE 4 TO 7 FEET WITH SETS TO
8 FEET WITH A HIGH SURF ADVISORY TODAY THROUGH EARLY TONIGHT. THE
SURF WILL DECREASE TONIGHT THROUGH FRI. THE LARGE SWELL HAS CREATED
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH TONIGHT. THE SWELL
WILL GRADUALLY DECREASE TONIGHT. COLD UNSTABLE AIR WILL PRODUCE
ISOLATED TSTORMS OVER THE WATERS MAINLY THIS AFTERNOON THROUGH FRI
MORNING AND THE POSSIBILITY OF WATERSPOUTS...SEE LAXMWSSGX.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX AND LAXSRFSGX.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY
FOR THE INNER AND OUTER WATERS...LAXMWWSGX AND LAXCWFSGX.
MARINE WEATHER STATEMENT FOR THUNDERSTORMS OVER THE COASTAL
WATERS...LAXMWSSGX
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
&&
PUBLIC/FIRE WEATHER...HORTON
AVIATION/MARINE...MM
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, May 22, 4:00 PM PDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT THU MAY 22 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-231200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT WITH SNOW ABOVE 6000 FEET. HIGH SURF ADVISORY FOR COASTAL AREAS. SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY MORNING. SNOW SHOWERS ARE POSSIBLE ABOVE 6500 FT IN THE SAN GORGONIO WILDERNESS AND ON MOUNT SAN JACINTO THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MOEDE
In the hours before
Local storm report, May 22, 12:15 PM PDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1215 PM PDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL MURRIETA 33.56N 117.21W
05/22/2008 E0.75 INCH RIVERSIDE CA TRAINED SPOTTER
DIME-SIZED HAIL. ONE HALF INCH RAIN.
&&
MLLocal storm report, May 22, 12:31 PM PDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1231 PM PDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD 7 NNE MISSION VIEJO 33.71N 117.61W
05/22/2008 ORANGE CA LAW ENFORCEMENT
POSSIBLE DAMAGE TO A 2-STORY HOUSE FROM A MUDSLIDE OR
DEBRIS FLOW ON MODJESKA CANYON RD.
&&
SCVLocal storm report, May 22, 12:34 PM PDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1234 PM PDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM FLASH FLOOD PORTOLA HILLS 33.68N 117.63W
05/22/2008 ORANGE CA LAW ENFORCEMENT
LIVE OAK CANYON RD IS CLOSED DUE TO MULTIPLE FLASH
FLOODS. ROADWAY IN UNDER 4 FEET OF WATER.
&&
SCVLocal storm report, May 22, 4:11 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
411 PM PDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 8 SSW LAKE HENSHAW 33.13N 116.81W
05/22/2008 SAN DIEGO CA LAW ENFORCEMENT
FLASH FLOODS REPORTED AT BLACK CANYON ROAD AND SUTHERLAND
DAM ROAD.
0129 PM FLASH FLOOD 7 WNW JULIAN 33.11N 116.70W
05/22/2008 SAN DIEGO CA LAW ENFORCEMENT
SEVERAL FLASH FLOODS REPORTED WEST OF SANTA YSABEL ALONG
HIGHWAY 78.
&&
SCVLocal storm report, May 22, 4:12 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
412 PM PDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL MURRIETA 33.56N 117.21W
05/22/2008 E0.75 INCH RIVERSIDE CA TRAINED SPOTTER
DIME-SIZED HAIL. ONE HALF INCH RAIN.
1210 PM FLASH FLOOD 7 NNE MISSION VIEJO 33.71N 117.61W
05/22/2008 ORANGE CA LAW ENFORCEMENT
POSSIBLE DAMAGE TO A 2-STORY HOUSE FROM A MUDSLIDE OR
DEBRIS FLOW ON MODJESKA CANYON RD.
1222 PM FLASH FLOOD PORTOLA HILLS 33.68N 117.63W
05/22/2008 ORANGE CA LAW ENFORCEMENT
LIVE OAK CANYON RD IS CLOSED DUE TO MULTIPLE FLASH
FLOODS. ROADWAY IN UNDER 4 FEET OF WATER.
0125 PM FLASH FLOOD 8 SSW LAKE HENSHAW 33.13N 116.81W
05/22/2008 SAN DIEGO CA LAW ENFORCEMENT
FLASH FLOODS REPORTED AT BLACK CANYON ROAD AND SUTHERLAND
DAM ROAD.
0129 PM FLASH FLOOD 7 WNW JULIAN 33.11N 116.70W
05/22/2008 SAN DIEGO CA LAW ENFORCEMENT
SEVERAL FLASH FLOODS REPORTED WEST OF SANTA YSABEL ALONG
HIGHWAY 78.
&&
SCVLocal storm report, May 22, 4:24 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
424 PM PDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL CALIMESA 34.00N 117.04W
05/22/2008 E0.75 INCH RIVERSIDE CA PUBLIC
3/4 INCH DIAMETER HAIL. HAIL ACCUMULATED 2-3 INCHES IN
DEPTH. PUBLIC REPORT.
&&
MLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
San Diego, CA (KNKX), 12:00Z
11.5 hours before the tornado, 115 km from the path. May 22, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
San Diego, CA (KNKX), 00:00Z
0.5 hours after it, 115 km from the path. May 23, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -63852 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 4969 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
March Afb/Riverside (RIV), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:55 UTC | 65.48 | 42.62 | 3 kt | 997.3 | ||
| 22:55 UTC | 61.7 | 46.58 | 180° 13 kt | 996.6 | VCSH | |
| 23:30 UTC | 60.8 | 46.4 | 360° 7 kt | 997.3 | +FC TS | |
| 23:38 UTC | 60.8 | 46.4 | 30° 8 kt | 997.6 | -TSRA | |
| 23:44 UTC | 60.8 | 48.2 | 100° 10 kt | 14 | 997.6 | +FC TSRAGS |
| 23:50 UTC | 60.8 | 48.2 | 110° 26 kt | 31 | 997.3 | +FC TSRAGR |
| 23:55 UTC | 59 | 49 | 100° 20 kt | 31 | 997.6 | +FC -TSRA |
| 00:03 UTC | 55.4 | 50 | 110° 12 kt | 998 | -TSRA | |
| 00:14 UTC | 51.8 | 46.4 | 160° 15 kt | 20 | 998 | -TSRA |
| 00:55 UTC | 52.16 | 44.78 | 200° 6 kt | 998.3 | TS VCSH | |
| 01:04 UTC | 53.6 | 46.4 | 50° 6 kt | 998.6 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Santa Ana Mts radar (KSOX), 37 km away, was scanning. The volume nearest the touchdown began at 23:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:55 UTC | HAIL 0.75 | Calimesa | Riverside, CA | 3/4 INCH DIAMETER HAIL. HAIL ACCUMULATED 2-3 INCHES IN DEPTH. PUBLIC REPORT. |
| 23:25 UTC | FLASH FLOOD | Moreno Valley | Riverside, CA | FLASH FLOODING FORCED THE CLOSURE OF REDLANDS BLVD BETWEEN BAY AVENUE AND ALLESANDRO BLVD. TIME WAS ESTIMATED. |
| 23:30 UTC | TORNADO | 4 Se March Afb | Riverside, CA | OBSERVERS AT KRIV IN THE MORENO VALLEY AREA REPORTED A TORNADO |
| 23:42 UTC | TORNADO | March Afb | Riverside, CA | OBSERVERS AT KRIV IN THE MORENO VALLEY AREA REPORTED A TORNADO |
| 23:45 UTC | HAIL 0.5 | Moreno Valley | Riverside, CA | |
| 23:50 UTC | HAIL 0.88 | Moreno Valley | Riverside, CA | NICKEL SIZE HAIL REPORTED JUST EAST OF MARCH FIELD. TIME ESTIMATED. |
| 00:40 UTC | FUNNEL CLOUD | Lake Elsinore | Riverside, CA | A FUNNEL CLOUD WAS REPORTED OVER INTERSTATE 15 NEAR LAKE ELSINORE. |
| 01:10 UTC | FLASH FLOOD | Ontario | San Bernardino, CA | REPORTS OF FLOODED LANES AT THE INTERSTATE 10 AND 15 TRANSITION. |
| 01:11 UTC | FLASH FLOOD | Colton | San Bernardino, CA | SEVERE FLASH FLOODING REPORTED IN COLTON WITH WATER UP TO THE HOODS OF VEHICLE. |
| 01:24 UTC | FLASH FLOOD | Riverside | Riverside, CA | WATER 2 FEET DEEP WAS REPORTED ACROSS ALL LANES OF INTERSTATE 215 JUST SOUTH OF COLUMBIA AVE. |
| 01:40 UTC | FLASH FLOOD | 3 Ne Rubidoux | Riverside, CA | HOME OWNER REPORTS HOUSE FLOODING NEAR CRESTMORE. |
| 01:45 UTC | FLASH FLOOD | Riverside | Riverside, CA | BUILDING FLOODED ON CHICAGO AVENUE NEAR THE 60 AND 215 FREEWAYS. |
| 01:48 UTC | FLASH FLOOD | 2 E Colton | San Bernardino, CA | VEHICLES STUCK IN FLOOD WATERS ON INTERSTATE 10 NEAR WATERMAN AVENUE. |
| 01:53 UTC | FLASH FLOOD | 2 Nw Lake Elsinore | Riverside, CA | VEHICLE STUCK IN FLASH FLOOD ON HOSTETTLER ROAD AT TEMESCAL CANYON ROAD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in CaliforniaEvery tornado in California since 1950Warnings in force in California nowThe forecast where you are
The other tornadoes of May 22, 2008
27 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 11:26 AM MDT | EF3 | Weld, CO | 38.7 | 1,760 | 1 | 78 | $147 million |
| May 22 | 12:30 PM MDT | EF1 | Weld, CO | 0.1 | 100 | 1 | ||
| May 22 | 12:58 PM MDT | EF0 | Albany, WY | 0.0 | 50 | |||
| May 22 | 12:58 PM MDT | EF2 | Albany, WY | 25.1 | 100 | 1 | $300,000 | |
| May 22 | 3:45 PM CDT | EF0 | Gove, KS | 0.5 | 10 | |||
| May 22 | 4:07 PM CDT | EF0 | Gove, KS | 3.0 | 50 | |||
| May 22 | 5:11 PM CDT | EF1 | Sheridan, KS | 17.6 | 400 | $500,000 | ||
| May 22 | 5:25 PM CDT | EF0 | Gove, KS | 10.7 | 75 | $25,000 | ||
| May 22 | 4:29 PM MDT | EF0 | Chase, NE | 0.1 | 50 | |||
| May 22 | 5:32 PM CDT | EF0 | Lane, KS | 5.4 | 100 | |||
| May 22 | 5:48 PM CDT | EF1 | Decatur, KS | 12.5 | 300 | $1.0 million | ||
| May 22 | 5:55 PM CDT | EF2 | Sheridan, KS | 9.4 | 300 | $750,000 | ||
| May 22 | 6:08 PM CDT | EF1 | Gove, KS | 8.0 | 200 | $150,000 | ||
| May 22 | 6:18 PM CDT | EF0 | Sheridan, KS | 2.0 | 75 | |||
| May 22 | 6:20 PM CDT | EF0 | Sheridan, KS | 0.5 | 50 | |||
| May 22 | 6:26 PM CDT | EF0 | Trego, KS | 5.0 | 100 | |||
| May 22 | 6:31 PM CDT | EF1 | Decatur, KS to NE | 34.0 | 400 | $1.9 million | ||
| May 22 | 6:32 PM CDT | EF0 | Gove, KS | 0.5 | 25 | |||
| May 22 | 4:42 PM PDT | EF2 | Riverside, CA | 2.8 | 75 | 1 | $350,000 | |
| May 22 | 4:50 PM PDT | EF0 | Riverside, CA | 1.0 | 20 | |||
| May 22 | 5:40 PM PDT | EF0 | Riverside, CA | 0.4 | 10 | |||
| May 22 | 8:00 PM CDT | EF1 | Ness, KS | 3.5 | 150 | |||
| May 22 | 8:05 PM CDT | EF0 | Lane, KS | 1.4 | 100 | |||
| May 22 | 8:42 PM CDT | EF0 | Trego, KS | 6.9 | 150 | |||
| May 22 | 8:57 PM CDT | EF1 | Trego, KS | 3.0 | 300 | |||
| May 22 | 8:28 PM MDT | EF1 | Laramie, WY | 0.7 | 50 | $20,000 | ||
| May 22 | 8:32 PM MDT | EF0 | Laramie, WY | 0.3 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.